Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 202, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 31, 2012, 5:04 PM EDT for Letcher County, Kentucky. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2012, 5:04 PM EDT (21:04 UTC)
- Expired
- Jul 31, 2012, 5:30 PM EDT
- In force
- 26 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Letcher County, KY
The radar
The Jackson,KY radar (KJKL), 72 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 5:11 PM EDT | TSTM WND DMG | 1 Sw Thornton, KY | TREE AND POWER LINES DOWN ON SERGENT ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.1 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1498 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
261
WUUS53 KJKL 312104
SVRJKL
KYC133-312130-
/O.NEW.KJKL.SV.W.0202.120731T2104Z-120731T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
504 PM EDT TUE JUL 31 2012
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LETCHER COUNTY IN SOUTHEAST KENTUCKY...
* UNTIL 530 PM EDT
* AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
SERGENT...OR NEAR WHITESBURG...AND MOVING SOUTHWEST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
WHITESBURG...COLLY...ERMINE...BELLCRAFT...CROWN...MARLOWE...
WHITCO...ICE...DONGOLA...EOLIA...DAY...OVEN FORK...TRAILER...
OSCALOOSA...KINGS CREEK...FLINT...PARTRIDGE AND MAGGARD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3705 8299 3719 8278 3723 8266 3724 8261
3720 8257 3719 8257 3715 8263 3711 8272
3709 8272 3698 8287
TIME...MOT...LOC 2104Z 045DEG 10KT 3714 8278
WIND...HAIL 60MPH 1.00IN
$$
JACOBSON2 follow-up statements
197
WWUS53 KJKL 312119
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
519 PM EDT TUE JUL 31 2012
KYC133-312130-
/O.CON.KJKL.SV.W.0202.000000T0000Z-120731T2130Z/
LETCHER KY-
519 PM EDT TUE JUL 31 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
LETCHER COUNTY UNTIL 530 PM EDT...
AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
ERMINE...OR NEAR WHITESBURG...MOVING SOUTHWEST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE...
WHITCO...ICE...DONGOLA...EOLIA...DAY...OVEN FORK...TRAILER...
OSCALOOSA AND MAGGARD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3709 8292 3710 8291 3715 8280 3715 8265
3714 8265 3711 8272 3709 8272 3698 8287
TIME...MOT...LOC 2119Z 045DEG 10KT 3711 8282
WIND...HAIL 60MPH 1.00IN
$$
JACOBSON153
WWUS53 KJKL 312129
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
529 PM EDT TUE JUL 31 2012
KYC133-312139-
/O.EXP.KJKL.SV.W.0202.000000T0000Z-120731T2130Z/
LETCHER KY-
529 PM EDT TUE JUL 31 2012
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LETCHER COUNTY WILL
EXPIRE AT 530 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.
LAT...LON 3709 8292 3710 8291 3715 8280 3715 8265
3714 8265 3711 8272 3709 8272 3698 8287
TIME...MOT...LOC 2129Z 045DEG 10KT 3709 8284
$$
JACOBSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 4:18 PM EDT, 46 minutes earlier.
Area forecast discussion, Jul 31, 4:18 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 418 PM EDT TUE JUL 31 2012 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT) ISSUED AT 335 PM EDT TUE JUL 31 2012 CONVECTION THAT WAS OVER SE COUNTIES HAS DIMINISHED...THOUGH CU REMAINS IN PLACE ACROSS THE SOUTHEASTERN COUNTIES. UPPER LEVEL RIDGING REMAINS IN PLACE NEAR THE TX AND OK PANHANDLE REGIONS AT MID AFTERNOON WITH TROUGH GENERALLY FROM CENTRAL CANADA DOWN THROUGH THE GREAT LAKES TO THE EASTERN SEABOARD. NW FLOW ALOFT IS IN PLACE BETWEEN THE TWO SYSTEMS. A SHORTWAVE IN THIS NW FLOW IS CURRENTLY MOVING THROUGH ONTARIO AND THE GREAT LAKES REGION AND IS APPROACHING THE UPPER OH RIVER VALLEY. AN OUTFLOW BOUNDARY FROM OVERNIGHT CONVECTION HAS LOST SOME DEFINITION...BUT IS PROBABLY STILL IN PLACE TO THE NORTHWEST OF THE REGION IN NORTHERN KY. FURTHER TO THE NORTHWEST A COLD FRONT ASSOCIATED WITH THE SHORTWAVE MOVING THROUGH THE GREAT LAKES IS STARTING TO APPROACH THE OH VALLEY. THE SHORTWAVE WILL PASS BY TO THE NORTH AND NORTHEAST OF THE AREA LATE THIS EVENING AND OVERNIGHT ALTHOUGH MODELS HINT AT ANOTHER WEAK SHORTWAVE POSSIBLY MOVING ACROSS THE REGION ON WED AS WELL. INSTABILITY PARAMETERS SUGGEST THAT ISOLATED CONVECTION COULD STILL DEVELOP OVER THE SOUTHEASTERN COUNTIES OVER THE NEXT FEW HOURS. RECENT UPPER LEVEL RADAR SCANS SUGGEST SHOWERS TRYING TO DEVELOP OVER THE SOUTHEASTERN COUNTIES. OTHERWISE...CONVECTION THAT IS FORECAST TO DEVELOP OUR NW IN ADVANCE OF THE COLD FRONT AND POSSIBLE DEVELOPMENT ALONG THE OLD OUTFLOW SHOULD AFFECT THE NORTHWEST OR NORTHERN SECTIONS DURING THE EVENING AS THE SHORTWAVE MOVES BY TO THE NORTHEAST. MEANWHILE COLD FRONT NOW NORTHEAST OF THE OH VALLEY WILL DROP DOWN INTO THE REGION TONIGHT AND WILL BECOME RATHER DIFFUSE BY WED...BUT STILL MAY BE A FOCUS FOR CONVECTION IN THE FAR EAST...ESPECIALLY WHEN COUPLED BY THE POTENTIAL SHORTWAVE CROSSING THE REGION. SFC AND UPPER LEVEL HIGH PRESSURE BUILDING INTO THE AREA SHOULD LEAD TO DRY WEATHER FOR WED NIGHT. CONFIDENCE IN AREAL EXTENT AND TIMING OF CONVECTION FROM LATE THIS AFTERNOON INTO EARLY IN THE EVENING IS NOT ALL THAT HIGH...BUT SAT AND RADAR TRENDS AS WELL AS SOME OF THE GUIDANCE SUGGESTS MORE ACTIVITY THROUGH EARLY EVENING IN THE SOUTHEAST. THIS MAY THEN BE FOLLOWED BY ISOLATED TO PERHAPS SCATTERED CONVECTION DURING THE MID TO LATE EVENING OR EVEN OVERNIGHT...ESPECIALLY IN THE NORTH. PATCHY FOG MAY DEVELOP TOWARD DAWN WHERE ANY PRECIP FALLS THIS EVENING OR OVERNIGHT...AND THEN MORE TYPICAL VALLEY FOG ON WED NIGHT WITH HIGH PRESSURE IN PLACE. TEMPERATURES THROUGH THE PERIOD WILL AVERAGE A FEW DEGREES ABOVE NORMAL. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 418 PM EDT TUE JUL 31 2012 WEAKENING SURFACE HIGH PRESSURE OVER THE REGION OVERLAID BY NW FLOW ALOFT IS EXPECTED TO BRING DRY WX AND MAINLY CLEAR SKIES THURSDAY AND THURSDAY NIGHT. AS THE HIGH CONTINUES TO WEAKEN...IT WILL LEAVE US IN BETWEEN A LARGE SUBTROPICAL HIGH OVER THE ATLANTIC...AND LOW PRESSURE OVER THE PLAINS WITH A COLD FRONT APPROACHING FROM THE NORTHERN PLAINS. THE RESULTING WIND FLOW OVER THE LOCAL AREA WILL CARRY GULF OF MEXICO MOISTURE NORTHWARD AGAIN...BRINGING INSTABILITY AND THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS. WILL USE ONLY 20-30 PERCENT POP FRIDAY THROUGH SATURDAY NIGHT...DUE TO A LACK OF FEATURES AND LIGHT FLOW ALOFT. SUNDAY AND SUNDAY NIGHT AN UPPER TROUGH WILL MOVE ESE OVER THE GREAT LAKES AND OHIO VALLEY...BRING THE AFOREMENTIONED SURFACE COLD FRONT WITH IT. THE INCREASING FLOW ALOFT AND THE FOCUS FOR CONVECTIVE INITIATION NEAR THE FRONT FRONT WILL PROVIDE A GREATER POP. THINK THAT MOST PLACES WILL HAVE RAIN AT SOME POINT WITH THIS SYSTEM...BUT HAVE USED 50 PERCENT FOR BOTH PERIODS FOR NOW. WANTED TO AVOID 60 YET BECAUSE OF TIMING UNCERTAINTY AT THE EXTENDED TIME FRAME. PRECIP COULD LINGER INTO MONDAY...ESPECIALLY IN THE SOUTHEAST...BUT SHOULD END. DRY WEATHER AND SLIGHTLY LOWER HUMIDITY IS THEN EXPECTED THROUGH TUESDAY AS SURFACE HIGH PRESSURE BUILDS IN BEHIND THE COLD FRONT AND PASSES BY TO OUR NORTH. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 150 PM EDT TUE JUL 31 2012 INSTABILITY AS WELL AS A WEAK SHORTWAVE OR SHORTWAVES PASSING BY IN THE FLOW AND AN APPROACHING COLD FRONT WILL MAKE ISOLATED CONVECTION POSSIBLE THROUGHOUT SOUTHEAST KENTUCKY THROUGH INTO THE AFTERNOON BEFORE DIMINISHING AROUND 22Z. LATER TONIGHT...AN APPROACHING COLD FRONT FROM THE NORTH MAY KICK OFF A FEW STORMS AFTER OZ ACROSS THE FORECAST AREA...ESPECIALLY NORTHERN AND EASTERN SECTIONS. WINDS THROUGH THE PERIOD WILL BE LIGHT AND VARIABLE. GIVEN LOW CHANCES OF CONVECTION...NO CB OR TSRA ARE FORECAST AT THE TAF SITES ATTM. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JP LONG TERM....HAL AVIATION...JP
Hazardous weather outlook, Jul 31, 4:10 PM EDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 410 PM EDT TUE JUL 31 2012 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 410 PM EDT TUE JUL 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS ARE POSSIBLE THIS EVENING AND TONIGHT. SOME OF THE THUNDERSTORMS THIS EVENING COULD PRODUCE GUSTY WINDS AND LOCALLY HEAVY RAINS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AND ALSO AT TIMES FROM FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GREIF/JP
In the hours before
Local storm report, Jul 31, 4:33 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
433 PM EDT TUE JUL 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL HEMPHILL 37.22N 82.71W
07/31/2012 E0.88 INCH LETCHER KY TRAINED SPOTTER
A SPOTTER REPORTED THAT HAIL STARTED A FEW MINUTES AGO
AND IS STILL FALLING AS OF 430 PM EDT.
&&
JPLocal storm report, Jul 31, 4:40 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
440 PM EDT TUE JUL 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL FLEMING-NEON 37.19N 82.70W
07/31/2012 E1.00 INCH LETCHER KY TRAINED SPOTTER
HAIL UP TO QUARTER SIZE WAS REPORTED.
&&
JPLocal storm report, Jul 31, 4:52 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
452 PM EDT TUE JUL 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG 1 N FLEMING-NEON 37.21N 82.70W
07/31/2012 LETCHER KY TRAINED SPOTTER
A TREE WAS DOWNED ON HWY 315.
&&
TBREWERSpecial weather statement, Jul 31, 4:55 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 455 PM EDT TUE JUL 31 2012 KYZ120-312115- PIKE- 455 PM EDT TUE JUL 31 2012 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 515 PM EDT TUESDAY AFTERNOON... EAST CENTRAL PIKE. AT 454 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ARGO...OR 12 MILES SOUTHWEST OF GILBERT CREEK...DRIFTING NORTHEAST AT 5 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...WOODMAN AROUND 515 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE AND THREE QUARTER INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND HAIL UP TO NICKEL SIZE IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. PELTON
Local storm report, Jul 31, 5:04 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
504 PM EDT TUE JUL 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL MAYKING 37.14N 82.76W
07/31/2012 E0.88 INCH LETCHER KY TRAINED SPOTTER
&&
TBREWERThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 4:04 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Knott, Letcher, Pike | 26 min |
| Jul 31, 4:29 PM EDT | Severe Thunderstorm Warning | JKL | Letcher, Pike | 31 min |
| Jul 31, 4:30 PM EDT | Areal Flood Advisory | JKL | Letcher, Pike | 4 hr |
| Jul 31, 5:12 PM EDT | Areal Flood Advisory | JKL | Harlan | 4 hr |
| Jul 31, 5:27 PM EDT | Flash Flood Warning | JKL | Harlan | 4 hr |
| Jul 31, 5:46 PM EDT | Areal Flood Advisory | JKL | Pike | 3 hr |
| Jul 31, 6:05 PM EDT | Areal Flood Advisory | JKL | Pike | 3 hr |
| Jul 31, 6:05 PM EDT | Flash Flood Warning | JKL | Pike | 3 hr |
| Jul 31, 6:23 PM EDT | Areal Flood Advisory | JKL | Harlan, Letcher | 2 hr |
| Jul 31, 6:23 PM EDT | Areal Flood Advisory | JKL | Harlan, Leslie, Letcher, Perry | 2 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.